What are the Symptoms of Caffeine Intoxication?

Article Details
  • Written By: D. Benjamin
  • Edited By: A. Joseph
  • Last Modified Date: 07 October 2016
  • Copyright Protected:
    Conjecture Corporation
  • Print this Article

The symptoms of caffeine intoxication can be easily confused with symptoms of mental disorders, such as anxiety. There generally are 12 symptoms of the condition, including restlessness, nervousness, excitement, insomnia, confusion and excessive energy. The symptoms also include a flushed face, excessive urination, upset stomach, muscle twitching, irregular heartbeat and fidgeting. Suffering from five or more of these symptoms after consuming caffeine usually is a sign of caffeine overdose.

Caffeine is a central nervous system stimulant used to increase energy or alertness. Coffee is the most abundant source of caffeine, but it is also found in tea, chocolate, cola and some pain-relief medications. Many popular energy drinks combine large amounts of caffeine with sugar and herbal additives. Consuming too many of these products can lead to caffeine intoxication.

It usually requires at least 250 milligrams of caffeine — equivalent to what is found in two-and-a-half cups of coffee — to cause intoxication from caffeine. Overdose most commonly occurs when caffeine amounts greater than 500 milligrams are consumed. Caffeine naturally has a strong, bitter taste, but some people have become immune to its taste. These people cannot taste it, so they can unknowingly consume too much caffeine.


If this condition does occur, the inability to sleep is one of the most common symptoms. Although this might be temporary, it can develop into a long-term sleep disorder. Restlessness or fidgeting may become so severe that it interrupts daily activities. The condition can also cause a person to experience periods of inexhaustibility. When this happens, it is easy for the person to become dangerously overworked.

Caffeine has a diuretic effect, so excessive urination frequently happens with caffeine intoxication. If left untreated, this can cause dehydration and other dangerous conditions. Gastrointestinal problems such as nausea, vomiting or diarrhea are also common.

Excessive caffeine can make it difficult for one to think clearly. This condition is known as having an overstimulated mind. A person suffering from caffeine overdose might ramble in his or her thoughts or speech. Drinking coffee or other caffeinated drinks to promote alertness might have the opposite effect if too much is consumed.

In addition to the 12 symptoms listed above, some people experience a ringing in their ears after consuming excessive amounts of caffeine. Others have reported seeing flashes of light. Profuse sweating might also accompany intoxication with caffeine. If very high doses — more than 10 grams — of caffeine are taken, a person might experience seizures, respiratory failure and ultimately, death.

Milder forms of caffeine overdose normally will subside within four to six hours. There usually are no lasting effects of typical caffeine intoxication, but repeated caffeine overdose can cause long-term effects. It is linked to infertility, miscarriage and osteoporosis in women. Studies also have linked excessive caffeine consumption to cardiovascular diseases.


You might also Like


Discuss this Article

Post 3

I experienced caffeine intoxication once because of energy drinks and it was very scary. I had almost all of the symptoms -- shakes, rapid heart rate, blurry vision, anxiety and de-personalization.

I had drank several energy drinks back to back so that I could study all night for an exam. I couldn't take the exam though because I was in the hospital.

Post 2
@ZipLine-- I'm not a doctor, so this is just my opinion. You clearly had more coffee than what you are used to but I don't think you are poisoned. If you develop more symptoms though or feel ill, you should see a doctor.

I think caffeine poisoning or intoxication usually occurs with caffeine supplements or energy drinks. Most of us don't drink enough coffee for poisoning to occur. If you drink more than what you are used to, you will experience side effects. That doesn't necessarily mean that you are poisoned.

Caffeine pills or powders and energy drinks have extremely high doses of caffeine unlike natural drinks. So it's very easy to overdose with those and you will have many serious symptoms like mood changes, heart issues, hyperactivity, anxiety and dehydration.

Post 1

Is it possible to have caffeine poisoning from three cups of coffee?

I usually only have one cup of coffee daily but today, I had three. Right now, I have the jitters and some heart palpitations. I've never experienced these issues before so I'm worried.

Post your comments

Post Anonymously


forgot password?